Alert archive / West Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 53, NWS Charleston, WV

August 15, 2020Clay County, Nicholas County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 15, 2020, 2:57 PM EDT for Clay County, Nicholas County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2020, 2:57 PM EDT (18:57 UTC)
Expired
Aug 15, 2020, 6:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Clay County, WV, Nicholas County, WV

The radar

The Charleston,WV radar (KRLX), 71 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 2:58 PM EDTFLASH FLOODDille, WVWATER OVER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

434 
WGUS51 KRLX 151857
FFWRLX
WVC015-067-152200-
/O.NEW.KRLX.FF.W.0053.200815T1857Z-200815T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
257 PM EDT Sat Aug 15 2020

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  East Central Clay County in north central West Virginia...
  North Central Nicholas County in southeastern West Virginia...

* Until 600 PM EDT.

* At 257 PM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  2 and 2.5 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Harrison and Widen.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3838 8099 3838 8104 3844 8102 3848 8099
      3851 8096 3853 8093 3852 8089 3851 8088
      3852 8087 3850 8083 3847 8081 3844 8084
      3840 8089 3837 8097

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

RG
1 follow-up statement
268 
WGUS71 KRLX 152025
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
425 PM EDT Sat Aug 15 2020

WVC015-067-152200-
/O.CON.KRLX.FF.W.0053.000000T0000Z-200815T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay WV-Nicholas WV-
425 PM EDT Sat Aug 15 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING 
FOR EAST CENTRAL CLAY AND NORTH CENTRAL NICHOLAS COUNTIES...

At 425 PM EDT, Doppler radar and automated rain gauges indicated 
heavy rain across the warned area. Between 2 and 3 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Harrison and Widen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3838 8099 3838 8104 3844 8102 3848 8099
      3851 8096 3853 8093 3852 8089 3851 8088
      3852 8087 3850 8083 3847 8081 3844 8084
      3840 8089 3837 8097

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

RPY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:42 PM EDT, 15 minutes earlier.

Area forecast discussion, Aug 15, 2:42 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
242 PM EDT Sat Aug 15 2020

.SYNOPSIS...
A slow moving disturbance exits this evening. Mainly dry
Sunday. Cold front approaches Sunday night. Drier for the early
work week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 225 PM Saturday...

Favorable jet dynamics responsible for an area of persistent
moderate rainfall across northern West Virginia and southeastern
Ohio are shifting off to the northeast at this hour. Overall, expect
light rain to continue in this area with minimal additional flooding
concerns. Concurrently, another area of forced ascent is moving up
the TN valley producing an area of showers and thunderstorms across
central and southern West Virginia. Rainfall rates in the more
intense cores here are generally 1 to 1.5 inches per hour. Elected
not to reissue a low value short-fused flash flood watch to cover
these, but may need a couple flash flood warnings across portions of
Clay, Sutton, and Upshur county over the next couple hours as storm
motions have been slow to accelerate and a few spots are approaching
flash flood guidance.

Forcing for ascent largely wanes after 8 PM this evening with any
lingering showers becoming increasingly confined the higher terrain.
With accumulating rainfall over much of the region today will see a
mix of low stratus and pockets of fog overnight.

A bulk of the day Sunday will be dry in subsidence behind a
departing trough with a broken line of showers and thunderstorms
associated with a cold front approaching our southeast Ohio Counties
by Sunday evening.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 241 PM Saturday...

The aforementioned cold front and broken line of showers and
thunderstorms will move across the region Sunday night, but
precipitation activity should quickly fizzle out as instability
wanes and upper support weakens. Otherwise, surface high
pressure across the Upper Midwest will begin to build into the
area early next week. This should keep most of the area dry on
Monday, but weak disturbances embedded in upper troughing aloft
may support a few isolated showers and storms in the afternoon
and evening, but overall coverage should be rather limited as
soundings indicate that profiles will be fairly dry. However,
SPC does have a Marginal risk in place across the northern half
of the area on Monday, so a few storms capable of gusty winds
can't be ruled out. Additional showers and storms could occur on
Tuesday as upper troughing persists across the region, but this
activity should be mainly confined to southern portions of the
CWA where the better quality moisture and instability is
expected to be.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 241 PM Saturday...

Persistent upper ridge remains in place across the Intermountain
West and this should help maintain broad troughing across the
Great Lakes and Ohio Valley through the middle of the week.
Occasional periods of showers and storms will aldo be possible
as impulses embedded in the WNW flow aloft move through the
area.

Heights aloft are expected to gradually rise by the end of the
week and into next weekend as an upper level trough digs into
the Gulf of Mexico and a upper ridge builds across off the coast
of the southeast US. This should result in a gradual warming
trend by the end of the period as temperatures return to above
normal values. In addition, as the flow becomes more
southwesterly, this may result in better precipitation chances
by Friday and Saturday.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 225 PM Saturday...

Scattered to numerous showers and isolated thunderstorms gradually
fade from west to east through the remainder of the afternoon. MVFR
conditions are expected through the evening with isolated pocked of
IFR visibility in any heavier showers. Overnight, will likely see a
combination of IFR stratus along with pockets of fog developing,
especially across terminals that saw significant rainfall today.
Subsidence Sunday will keep precipitation chances low, but may also
keep stratus hanging around into the late morning hours.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Visibility in fog may be worse than the
current forecast if any cloud breaks develop.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    M    M    M    H    H    L    L    H    H    H
HTS CONSISTENCY  M    M    H    H    H    H    H    H    M    H    H    H
BKW CONSISTENCY  H    M    H    H    H    M    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  L    H    H    H    M    M    M    M    M    H    H    M
CKB CONSISTENCY  L    H    H    M    H    M    H    H    H    H    H    H

AFTER 18Z SUNDAY...
Areas of IFR fog possible Monday and Tuesday mornings.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/RG
NEAR TERM...JP
SHORT TERM...RG
LONG TERM...RG
AVIATION...JP
Hazardous weather outlook, Aug 15, 2:31 PM EDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
231 PM EDT Sat Aug 15 2020

OHZ076-VAZ003-004-WVZ008>011-015>020-024>034-039-040-515>526-161845-
Washington-Dickenson-Buchanan-Jackson WV-Wood-Pleasants-Tyler-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
231 PM EDT Sat Aug 15 2020

This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Periods of moderate to heavy rain will be possible through the
remainder of the afternoon. Some isolated instances of flooding
remain possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-083>087-WVZ005>007-013-014-161845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Jackson OH-
Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-Lincoln-Putnam-
231 PM EDT Sat Aug 15 2020

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of southern West Virginia and
western West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 15, 9:37 AM EDT, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
937 AM EDT Sat Aug 15 2020

OHZ075-085-WVZ008-009-017-019-151430-
Athens-Meigs-Jackson-Wirt-Ritchie-Wood-
937 AM EDT Sat Aug 15 2020

...AN AREA OF HEAVY RAINFALL WILL AFFECT NORTHEASTERN MEIGS...
SOUTHEASTERN ATHENS...SOUTHWESTERN RITCHIE...NORTHERN WIRT...NORTH
CENTRAL JACKSON AND WOOD COUNTIES...

At 934 AM EDT, An area of moderate to heavy rainfall over
Mineralwells, or near Parkersburg, is remaining nearly stationary.

Locations impacted include...
Parkersburg, Harrisville, Pomeroy, Elizabeth, Coolville, Forked Run
State Park, Mineralwells, North Bend State Park, Tuppers Plains,
Lubeck, Chester, Cairo, Smithville, Reedsville, Darwin, Davisville,
Macfarlan, Belleville, Nutter Farm and Walker.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 158 and 174.
 Route 50 in West Virginia between mile markers 13 and 35.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3928 8109 3906 8099 3902 8200 3903 8202
      3902 8205 3919 8205 3922 8173 3922 8169
TIME...MOT...LOC 1334Z 240DEG 49KT 3920 8154

22

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 9:37 AM EDTSpecial Weather StatementRLXRitchie, Wood53 min
Aug 15, 3:39 PM EDTSpecial Weather StatementRLXClay51 min
Aug 15, 3:48 PM EDTFlash Flood WarningRLXBraxton, Clay, Nicholas3 hr

Nearby

Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.